Washington, 2017Heavy Snow in Washington, January 7 to 8, 2017
January 7 to 8, 2017 · NWS OTX · 7 events in 5 counties and zones
A winter storm system brought heavy snow to the western Columbia Basin near the Cascades and to the northeastern basin from the Spokane area to the Palouse region on January 7th through the morning of the 8th. Generally 3 to 5 inches affected the Wenatchee area, the Waterville Plateau and the Okanogan Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought heavy snow to the western Columbia Basin near the Cascades and to the northeastern basin from the Spokane area to the Palouse region on January 7th through the morning of the 8th. Generally 3 to 5 inches affected the Wenatchee area, the Waterville Plateau and the Okanogan Valley. The adjacent Cascades received similar accumulations but these amounts are not uncommon for the mountainous areas. Over the eastern areas widespread heavy snow occurred over Idaho but the border regions of far eastern Washington were also affected with a general 2 to 5 inches of accumulation under the edge of the heavier accumulation shield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 9:20 AM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 7, 9:20 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
920 AM PST Sat Jan 7 2017
.SYNOPSIS...
Cold, mostly dry conditions will continue today. A more active
weather pattern arrives tonight and Sunday, and continues through
the middle of next week, with several rounds of snow. The snow
may mix with rain or a wintry mix at times across southeastern
Washington. An active and stormy weather period will continue well
into next week.
&&
.DISCUSSION...
Update: High temperatures for today and low temperatures tonight have
been lowered over most of North Central, Northeast Washington,
into the Idaho Panhandle. This morning is starting off colder then
expected with most areas running between -5F to 5F as of 8 am.
Cold sheltered spots such as Mazama, Springdale, and Chewelah are
running between -9 to -13F. With thickening clouds through the day
in advance of the next system high temperatures will struggle to
rise quickly and have been lowered in the teens with only single
digit highs for the Methow Valley. This change resulting in
lowering of Min temperatures tonight since the new high
temperatures were lower than previously forecast min temperatures
tonight. For more details on storm for late this afternoon into
Monday see previous discussion below. JW
&&
.AVIATION...
18Z TAFS: VFR conditions are expected through today but moist
southwest flow will be moistening the air mass with increasing
high clouds and lowering and thickening ceilings. Light snow is
expected to develop at all TAF sites between 21z-01z from
southwest to northeast with MVFR conditions developing. Snow will
taper off overnight into Sunday morning as the first wave of
moisture exits. However abundant boundary layer moisture will
result in a continuation of MVFR with local IFR conditions except
KPUW/KLWS where downslope S-SE winds in the boundary layer should
result in prevailing VFR conditions after the snow stops. JW
&&
.PREV DISCUSSION... /issued 337 AM PST Sat Jan 7 2017/
Today through Sunday night...Big changes in the recent weather
are on the way as a much more active and stormy period envelopes
the region through the next few days. Morning satellite loop
indicates a deep and cold upper low circulating off the Canadian
coast...and near the base of this circulation crashing into
California and southern Oregon is a strong and deep fetch of
Pacific moisture ready to be drawn into the forecast area from the
south. A very cold boundary layer continues to squat in the
Columbia Basin which will take some time to scrub as the air mass
moistens up and begins precipitating.
All these elements will conspire to produce a long run period of
initially snow...in some areas staying snow...and in other areas
subject to a messy change-over to rain probably involving some
freezing rain and sleet in the process.
Over the next 36 hours two distinct disturbances will transit the
region. The first will be a shearing and weakening short wave in
the southwest flow which will pass form south to north this
evening bringing an initial round of light snow...probably on the
order of a mere inch or two overnight but will affect everywhere
in the forecast area. Then on Sunday the moisture feed will become
most favorable with a stronger warm front bringing another round
of beefier accumulating snow to the deep basin and Cascades...and
initial snow changing over to sleet or freezing rain and finally
to simple rain over the Palouse and points south. The mountainous
zones north of the basin and the Idaho Panhandle mountains will
remain snow. The wild card is the Spokane/CD'A metro area which
will lay near the northern fringe of the warm tongue
aloft...either remaining snow or suffering the messy change over
during Sunday afternoon and evening. It is too early to
confidently nail this down yet.
Sunday night a trailing cold front will sweep the region and allow
a tapering off of snow in the Cascades lee and basin...while
continuing to promote upslope snow showers driving into the Idaho
Panhandle mountains. The good news is this stormy period will
scrub the arctic air mass out of the region by Monday for more
moderate and normal temperatures.
This whole scenario will be addressed with a series of Winter
Weather Advisories for the eastern zones for snow over the
mountain zones and snow followed by an ugly transitional mess over
the eastern basin zones. The Cascades and the
Wenatchee/Waterville/Okanogan Valley will likely see no change
over...just a slow and somewhat intermittent build up of snow
accumulation resulting Winter Storm Warning criteria of 4 to 5
inches in the valleys and 8 to 15 inches in the Cascades by Monday
morning. These highlights will begin generally this afternoon or
evening and run through the Monday morning commuter period.
/Fugazzi
Monday through Wednesday: The parent low off the coast will
begin to move inland and weaken this period, but will continue to
direct waves across the Pacific Northwest and providing varied
opportunities for snow or maybe some rain/snow mix. The main
rain/snow mix threat will be toward the L-C Valley. By this time
the storm track shifts a bit further south and east of the CWA and
the steering flow turns more westerly. From Monday and Tuesday
this will tend to keep the highest precipitation chances near the
Cascade crest and eastern third of WA and north ID and away from
the lee of the Cascades and deeper Columbia Basin, though it won't
end the risk totally. The precise track of the individual
shortwaves will have to fine-tuned to increase confidence in where
the higher precipitation amounts go. Yet in general the central
Panhandle mountains and secondarily the higher Palouse, Blues,
Camas Prairie will have opportunity for multiple inches.
Toward Tuesday night and Wednesday models tend to focus the main
threat of precipitation across the southern half or at least
southern third of WA and the lower Panhandle. The wave tends to
track further south and the lower level winds turns northerly,
increase and start to bring drier air in from the north. Still
some light to moderate snow risk will linger. By this time colder
air should make this a lighter, fluffier snow (i.e. a higher
ratio). The precise track of this wave will determine where and
how much snow may fall and whether it will warrant any highlights.
At this time the main impact from said snow around Wednesday
appears to track over the Blues and Camas Prairie, north-northeast
into the Palouse and Central Panhandle. But stay tuned. As mentioned
north/northeast winds increase Tuesday night into Wednesday too
and they could be the locally breezy. If those winds interact with
some snow it may cause some blowing/drifting, but right now the
best snow threat and the best wind threat do not entirely sync up.
/J. Cote'
Wednesday night through Saturday: A zonal flow pattern is expected
to build over the region while a north/south flow pattern is
expected to build over Canada. The amount of moisture the region
sees will depend on the strength and location of the north/south
flow pattern. The model agreement on this is low. The best chances
of precip during this period will be the southern portions of WA
and the Central ID Panhandle through Friday. The next major push
of moisture is expected sometime Saturday and could bring wide
spread snowfall to the region. Cloudy skies will help keep
temperatures on the moderate side with highs in the 20s to low 30s
and lows in the teens and low 20s. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 16 16 31 26 31 21 / 10 70 80 80 50 40
Coeur d'Alene 18 18 32 27 32 21 / 10 70 70 80 60 50
Pullman 22 22 35 29 33 25 / 10 80 80 90 70 50
Lewiston 25 24 36 33 36 27 / 20 70 70 80 60 30
Colville 19 17 27 25 31 21 / 10 50 80 80 30 40
Sandpoint 18 18 28 28 32 24 / 10 80 70 100 60 50
Kellogg 21 20 32 29 32 23 / 10 80 70 90 80 60
Moses Lake 16 16 27 20 31 17 / 30 70 100 60 20 30
Wenatchee 13 13 20 20 29 19 / 40 70 100 60 20 30
Omak 14 14 22 21 31 17 / 10 60 90 70 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 8 AM PST
Monday for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area-Northern Panhandle.
WA...Winter Weather Advisory from 4 PM this afternoon to 8 AM PST
Monday for Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Spokane Area-Upper Columbia Basin-Washington
Palouse.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST Monday
for Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 1 PM this afternoon to 4 AM PST Monday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Jan 7, 6:08 AM PST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
608 AM PST SAT JAN 7 2017
IDZ002-003-026-WAZ031>036-081415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
608 AM PST SAT JAN 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED TODAY
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MOIST PACIFIC STORM SYSTEM WILL SPREAD LIGHT SNOW OVER THE
REGION TONIGHT. SNOW WILL CONTINUE SUNDAY MORNING BUT WILL CHANGE
TO RAIN SOUTH OF INTERSTATE 90 SUNDAY AFTERNOON. AREAS OF
FREEZING RAIN AND SLEET MAY ACCOMPANY THIS CHANGE OVER AND MAY
AFFECT THE NORTHERN MARGIN OF THIS ZONE INCLUDING THE SPOKANE AND
COEUR D'ALENE AREA AS WELL AS THE MOSES LAKE AREA.
AN ACTIVE AND OCCASIONALLY SNOWY STORM PATTERN WILL CONTINUE INTO
THE NEW WORK WEEK.
IDZ001-004-027-WAZ037-038-041>044-081415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
608 AM PST SAT JAN 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MOIST PACIFIC STORM SYSTEM WILL SPREAD SNOW OVER THE REGION
STARTING TONIGHT AND CONTINUING ON SUNDAY. HEAVY SNOW
ACCUMULATIONS ARE POSSIBLE THROUGH SUNDAY NIGHT ESPECIALLY OVER
THE CASCADES AND THE WENATCHEE AREA TO THE OKANOGAN VALLEY.
AN ACTIVE AND OCCASIONALLY SNOWY STORM PATTERN WILL CONTINUE INTO
THE NEW WORK WEEK.
Heavy Snow, Washington Palouse
- When
- January 7, 2:00 PM PST to 9:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A spotter reported 4 inches of new snow at Palouse.
Heavy Snow, Spokane Area
- When
- January 7, 2:00 PM PST to January 8, 9:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public reported an estimated 4.5 inches of new snow at Cheney.
Heavy Snow, Waterville Plateau
- When
- January 7, 3:00 PM PST to January 8, 8:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Public
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
A member of the public reported 7 inches of new snow accumulation at Waterville.
Heavy Snow, Spokane Area
- When
- January 7, 4:00 PM PST to January 8, 8:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was measured three miles south of Spokane.
Heavy Snow, Wenatchee Area
- When
- January 7, 4:00 PM PST to January 8, 8:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was measured 10 miles southwest of Wenatchee.
Heavy Snow, Okanogan Valley
- When
- January 7, 8:00 PM PST to January 8, 8:00 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Public
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
A member of the public measured 4.5 inches of new snow at Brewster.
Heavy Snow, Wenatchee Area
- When
- January 7, 8:00 PM PST to January 8, 8:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Public
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was measured at Rock Island.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Idaho, January 7 to 11, 20171 death · $20,000 · 20 events
- Flash Flooding and Debris Flows in California, January 7 to 9, 20171 death · 50 kt wind · 21 events
- Extreme Cold in Texas, January 7, 20171 death · 1 event
- Flooding and Winter Weather in Nevada, January 7 to 12, 2017$10 million · 8 events
- Flash Flooding and Debris Flow in California, January 7 to 11, 2017$797,000 · 43 events
- Debris Flow and Flooding in California, January 7 to 31, 2017$520,000 · 6 events
- Winter Storm and Winter Weather in Delaware, January 7, 20176 injured · 4 events
- Ice Storm and Flood in California, January 7, 2017$55,000 · 3 events
- Winter Storm and High Wind in Wyoming, January 7 to 11, 201781 kt wind · 17 events
- Winter Weather in Virginia, January 7, 201716 events
- Cold in North Carolina, January 7 to 8, 201716 events
- Winter Storm in New Jersey, January 7, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677121, 677122, 677124, 677123, 677126, 677125, 677128.